Alert archive / Washington / Red Flag Warnings in 2017

Red Flag Warning 7, NWS Portland, OR

September 6, 2017

NWS Portland, OR issued this red flag warning at Sep 6, 2017, 9:15 AM PDT. It took effect at Sep 6, 2017, 3:00 PM PDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2017, 9:15 AM PDT (16:15 UTC)
In effect from
Sep 6, 2017, 3:00 PM PDT
Expired
Sep 7, 2017, 9:02 PM PDT
In force
30 hr
Issued by
NWS Portland, OR

The text

As transmitted.

231 
WWUS86 KPQR 061615
RFWPQR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Portland OR
915 AM PDT Wed Sep 6 2017


ORZ601>608-612-WAZ660-663>665-667-080600-
/O.UPG.KPQR.FW.A.0005.170906T2200Z-170908T0300Z/
/O.NEW.KPQR.FW.W.0007.170906T2200Z-170908T0600Z/
North Oregon Coast-North Oregon Coast Range-
East Slopes of the Central Oregon Coast Range-Willamette Valley-
North Oregon Cascade Foothills-Central Oregon Cascade Foothills-
Mt. Hood National Forest West of Cascade Crest-
Willamette National Forest-Central Oregon Coast-
Extreme South Washington Cascades and Foothills-
Eastern Gifford Pinchot National Forest Mt Adams Ranger District-
South Washington Coast and West Willapa Hills-East Willapa Hills-
Clark County Lowlands-
915 AM PDT Wed Sep 6 2017

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM
PDT THURSDAY FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 
601...602...603...604...605...606...607...608...612...660...663...
664...665 AND 667...

The National Weather Service in Portland has issued a Red Flag
Warning for abundant lightning...which is in effect from 3 PM 
this afternoon to 11 PM PDT Thursday. 



* What...Thunderstorms with LAL 3 will be possible. Thunderstorms
  will generally be moving northwestward fast enough to prevent
  widespread wetting rains. 

* Where...Northwest Oregon and southwest Washington

* When...Late Wednesday afternoon through Thursday. 

* Thunderstorm Evolution...The focus late this afternoon/evening 
  and tonight will likely be south of a line extending between Mt 
  Jefferson and Tillamook. The focus should shift north of a line 
  extending between the Three Sisters and Tillamook for Thursday.
  
* Impacts...Frequent lightning and critically dry fuels may result
  in numerous fire starts. 




PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of the
above conditions can contribute to extreme fire behavior.

&&

$$

NEUMAN

For more information visit: http://weather.gov/portland
1 follow-up statement
923 
WWUS86 KPQR 080402
RFWPQR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Portland OR
902 PM PDT Thu Sep 7 2017


ORZ601>608-612-WAZ660-663>665-667-080515-
/O.CAN.KPQR.FW.W.0007.000000T0000Z-170908T0600Z/
North Oregon Coast-North Oregon Coast Range-
East Slopes of the Central Oregon Coast Range-Willamette Valley-
North Oregon Cascade Foothills-Central Oregon Cascade Foothills-
Mt. Hood National Forest West of Cascade Crest-
Willamette National Forest-Central Oregon Coast-
Extreme South Washington Cascades and Foothills-
Eastern Gifford Pinchot National Forest Mt Adams Ranger District-
South Washington Coast and West Willapa Hills-East Willapa Hills-
Clark County Lowlands-
902 PM PDT Thu Sep 7 2017

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS PRODUCING
ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 601...602...603...604...
605...606...607...608...612...660...663...664...665 AND 667...

The National Weather Service in Portland has cancelled the Red
Flag Warning.

The thunderstorms and associated lightning that were over the 
area earlier today has diminished this evening, thus the Red Flag
Warning has been cancelled. 

$$

For more information visit: http://weather.gov/portland

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Sep 6, 4:26 AM PDT, 4 hours 49 minutes earlier.

Area forecast discussion, Sep 6, 4:26 AM PDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Portland OR
409 AM PDT Wed Sep  6 2017

.SYNOPSIS...Surface thermal trough is starting to shift east of the
Cascades this morning. This will allow conditions to begin to
moderate through the day today as marine influence increases over the
interior. An upper level trough will move up from California later
today and Thu bringing a chance for showers and thunderstorms
starting early today and continuing through Thursday. Temperatures
will also moderate to near normal for the latter part of this week.
Cooler onshore flow will continue into the weekend, but upper level
ridging and warmer temps are likely return later in the weekend and
early next week.

&&

.SHORT TERM...Tonight through Friday...Thermal trough has started its
move east. In the last 2 hours KTTD to KDLS gradient has gone from
-0.2 to 1.5 mb indicating the increasing onshore flow. In addition,
Three Corner Rock RAWS switched to west wind and the Indiana Mountain
portable RAWS is now light and variable around 10Z. The winds
switching direction is very good news for the Portland metro area.
Relative humidities have jumped from the 30 to 40 percent range up to
the 60 to 70 percent range as winds switched to onshore. In addition,
west winds will now start pushing smoke and ash east of the Portland
metro area. With relatively light winds at the surface and southerly
winds aloft continuing to bring smoke towards the area, expect smoky
conditions to improve slowly.

Beyond the gradually increasing onshore flow, and the slowly
improving air quality, focus is on the potential for thunderstorms
and significant rain for the next few days. A few weak radar echoes
have started moving into Lane county this morning, likely indicating
the arrival of the mid-upper level moisture. This moisture remains
confined to the upper parts of the atmosphere for most of the day
today. This leads to concern about the potential for dry lightning
today, however instability appears limited. The 12Z MFR sounding will
be helpful for analyzing the elevated instability. Most high
resolution guidance is not very bullish on any storms developing
before 00Z today. Will still keep the slight chance PoPs in the area,
but greatest concern remains tonight. Convective allowing models are
in pretty good agreement about storms developing in the Lane County
Cascades this evening and then moving NW across the forecast area,
weakening as they move north. This solution seems quite reasonable as
the most likely scenario. Deeper moisture will also start arriving by
this time which may help the storms to be better rain producers
(something that is desperately needed). Extended slight chance
thunder mention through 06Z Friday to account for better instability
as the upper wave arrives overhead. /Bentley

.LONG TERM...Friday night through Tuesday...No Changes. Previous
Discussion Follows...GFS and EC both show a weak shortwave moving
across the Pacific NW Sat as the longer-wave trough pushes east of
the Cascades. Will hang on to a slight chance for showers through sat
evening across the northern part of the forecast area, before
forecast reverts completely back to dry weather. Flat ridging moves
in off the Pacific Sun and continues into early next week. Models
agree on an offshore flow pattern Sun and Mon as an inverted surface
trough spreads up the Oregon coast. This will bring daytime
temperatures back above normal under mostly sunny skies. -Elson

&&

.AVIATION...Smoke from nearby wildfires will continue to bring
periods of reduced vsbys and occasional cigs today and tonight,
but impacts should begin to improve. Expect predominately VFR
conditions in the interior, with periods of MVFR vsbys. Areas
near the Cascades and Columbia River Gorge could see periods of
IFR vsbys. Expect widespread IFR/LIFR conditions to continue
along the coast this morning, with conditions slowly improving to
MVFR this afternoon/evening. There is a chance of showers and
thunderstorms across the forecast area starting this afternoon
and continuing into tonight.

KPDX AND APPROACHES...Vsbys will continue to bounce between VFR
and MVFR today, but should improve as onshore flow strengthens.
Smoke will continue to bring predominately VFR cigs. There is a
chance of showers and thunderstorms starting this afternoon. /64

&&

.MARINE...Southerly winds will continue across the coastal waters
today, but gusts should remain below advisory criteria. A weak
front will cross the waters Thursday, after which the winds
shift to westerly, but again the winds will remain below advisory
thresholds both ahead of and behind the front though a few post
frontal gusts could reach 20 kt in the far outer waters Thursday
night or Friday. Another weak front moves through Saturday with
some model disagreement on the strength, but for now expect
prefrontal winds to stay below Small Craft Advisory thresholds.
Expect a return of northerly winds late next weekend and early
next week, with gusts to 25 kt possible over the southern zones
as a thermal low pressure again rebuilds over the Oregon coast

Seas will generally be around 5 to 6 ft, but look to build to
around 6 to 7 ft Friday. /64/pt

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from 3 PM PDT this afternoon through
     Thursday evening for Central Oregon Cascade Foothills-
     Central Oregon Coast-East Slopes of the Central Oregon
     Coast Range-Mt. Hood National Forest West of Cascade Crest-
     North Oregon Cascade Foothills-North Oregon Coast-North
     Oregon Coast Range-Willamette National Forest-Willamette
     Valley.

WA...Fire Weather Watch from 3 PM PDT this afternoon through
     Thursday evening for Clark County Lowlands-East Willapa
     Hills-Eastern Gifford Pinchot National Forest Mt Adams
     Ranger District-Extreme South Washington Cascades and
     Foothills-South Washington Coast and West Willapa Hills.

PZ...None.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.

Nearby

Red Flag Warnings in Washington, 2017Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.